Common Competences – Therapeutics and safe prescribing – Lithium

FRCEM EXAM QuestionsCategory: March 2017Common Competences – Therapeutics and safe prescribing – Lithium
FRCEM Intermediate Staff asked 11 months ago

A 40 year-old-female patient presented to the ED with a history of giddiness and syncope. These symptoms were started after she had recent history of loose stool and vomiting multiple episodes for which she took treatment. She is complaining of bipolar disorder and she is on lithium medications.

A-Give (2) reasons why we are using drug level monitoring? (1 mark)

B-Give (2) possible reasons, why was lithium level raised in this patient? (1 mark)

C-Give (2) other drugs that have a narrow therapeutic index? (1 mark)

1 Answers
FRCEM Intermediate Staff answered 11 months ago

A.

  • Avoid toxicity
  • Adjust dosing to improve efficacy
  • Monitor compliance or determine failure of therapy

B. – The narrow therapeutic index (0.6-1.2mmol/l) – small elevation on the normal level, it causes toxicity.

  • non-compliance-  patient with bipolar disorder are prone to a dosage increase accidentally.
  • change in a patient’s physiology (eg.renal or hepatic impairment)- Dehydration, electrolytes imbalances, kidney function impairment.
  • Potentially interacting drug- Interactions with other medications.

C. – Digoxin

  • Warfarin Sodium Tablets
  • Theophylline
  • Carbamazepine
  • Phenytoin
  • Procainamide
  • Levothyroxine Sodium